Texas, 2012

Hail and Damaging Wind in Texas, July 23, 2012

July 23, 2012 · NWS LUB · 2 events in 2 counties and zones

Scattered strong and slow-moving thunderstorms developed this afternoon throughout the South Plains and Rolling Plains. One of these storms produced a downburst with peak winds measured at 69 mph southwest of Guthrie.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$10,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Scattered strong and slow-moving thunderstorms developed this afternoon throughout the South Plains and Rolling Plains. One of these storms produced a downburst with peak winds measured at 69 mph southwest of Guthrie. Very heavy rain in excess of 1 inch accompanied the strongest storms as measured near Lake Alan Henry. Later this evening, slow-moving storms developed repeatedly for just over one hour near the Caprock Escarpment in southeast Floyd and northwest Dickens Counties. Bias-adjusted radar total rainfall indicated 2 to 4 inches of rain likely fell just south of Dougherty and also east-northeast of Roaring Springs. Despite this, no ground truth was available to confirm or deny flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jul 23, 11:38 AM CST, 2 hours 42 minutes earlier.

Area forecast discussion, Jul 23, 11:38 AM CST, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
1238 PM CDT MON JUL 23 2012

.AVIATION...
WIDELY SCT COVECTION WILL AGAIN BE A CHALLENGE FOR THIS TAF
PERIOD. ISOLD-SCT STORMS EXPECTED ACROSS MAINLY THE KLBB TAF AREA
THIS AFTERNOON AS A SHRTWV TROUGH ROTATES WEST UNDERNEATH THE HIGH
CENTERED OVER KS. WEAK LOW LEVEL FORCING AND DEEPER SHEAR WILL
KEEP CONVECTION FROM ORGANIZING BUT ENOUGH CONFIDENCE IN STORMS
IMPACTING AT LEAST KLBB TO CONTINUE VCTS IN TAF FOR THIS
AFTERNOON. A MORE DIRECT IMPACT FROM STORMS WOULD INCLUDE
VARIABLE AND GUSTY WINDS TO PERHAPS 40KT AND BRIEF MVFR CIGS.
MESOSCALE MODELS SUGGEST SOME OUTFLOW- INDUCED STORMS COULD WORK
TOWARD KCDS WITH TIME LATER THIS EVE EITHER FROM THE SOUTH OR
NORTHEAST BUT HAVE LEFT MENTION OUT OF TAF FOR NOW. OTHERWISE VFR
CIGS AND GENERALLY MODEST SOUTHERLY SURFACE WINDS EXPECTED.

&&

PREV DISCUSSION... /ISSUED 331 AM CDT MON JUL 23 2012/

SHORT TERM...
THE UPPER HIGH THAT HAS BEEN PARKED TO OUR NORTH RECENTLY WAS
BEGINNING TO ELONGATE TO THE SOUTHEAST AS IT WILL REPOSITION ACROSS
THE SOUTHERN MISSISSIPPI RIVER VALLEY OVER THE NEXT DAY OR TWO WHILE
ALSO DECREASING IN MAGNITUDE. AS IT DOES SO...AN INVERTED TROUGH
WILL TRANSLATE UNDER THE RIDGE AND TOWARD WEST TEXAS TODAY. IN
ADDITION...A DECENT FEED OF MID AND UPPER LEVEL MOISTURE WILL ADVECT
THIS WAY...WITH PWATS SLOWLY INCREASING TODAY AND TONIGHT. THESE
FACTORS...ALONG WITH ANOTHER DAY OF INTENSE HEATING...WILL LIKELY
DRIVE A REPEAT OF ISOLATED TO WIDELY SCATTERED CONVECTION THIS
AFTERNOON AND EVENING...AS WE HAVE SEEN THE PAST FEW DAYS.
HOWEVER...THE LACK OF A DISCERNIBLE LOW-LEVEL FOCUS MAKES IT TOUGH
TO PIN-POINT ANY LOCATION AS BEING MORE FAVORED AND THUS HAVE
CARRIED A SLIGHT CHANCE OF STORMS ACROSS THE ENTIRE FA. PROGGED
SOUNDINGS AT PEAK HEATING AGAIN DISPLAY MINIMAL TO NO CIN...MODEST
INSTABILITY...WEAK DEEP LAYER SHEAR AND A DEEPLY MIXED BL. SO EXPECT
A FEW STRONGER PULSE-TYPE STORMS THAT WILL BRING A RISK OF SMALL
HAIL AND STRONG DOWNBURST WINDS. STORM INTENSITY AND COVERAGE SHOULD
FADE DURING THE EVENING WITH THE LOSS OF DAYTIME HEATING.
HOWEVER...SIMILAR TO EARLY THIS MORNING...WOULD NOT BE SURPRISED TO
SEE A FEW SHOWERS/STORMS OVERNIGHT AS THE ATMOSPHERE REMAINS
SUFFICIENTLY MOIST. THAT SAID...THINK OVERNIGHT ACTIVITY DOES NOT
WARRANT ANYTHING MORE THAN ABOUT 10 PERCENT POPS.

REGARDING TEMPERATURES...1000-500 MB THICKNESSES AND 850 AND 700 MB
TEMPERATURES ARE PROJECTED TO DECREASE SLIGHTLY TODAY AS THE
INVERTED TROUGH APPROACHES AND THE RIDGE WEAKENS. SO...ALTHOUGH IT
WILL STILL BE HOT...TEMPERATURES WILL SEE A DOWNWARD TREND. HIGHS
ON THE CAPROCK SHOULD TOP OUT SOMEWHERE IN THE MIDDLE 90S...WITH
READINGS AROUND THE TRIPLE DIGIT MARK FURTHER EAST. ANOTHER MILD
NIGHT WILL FOLLOW TONIGHT...WITH LOWS AT OR SEVERAL DEGREES ABOVE
AVERAGE.

LONG TERM...
THE LATEST SUITE OF GUIDANCE SUPPORTS THE IDEA OF IMPROVING RAIN
CHANCES THIS WEEK...ALTHOUGH THERE ARE STILL QUESTIONS REGARDING
THE BEST TIMES....AREAS...AND HOW MUCH RAIN THERE WILL BE.
BY TUESDAY...IT APPEARS THAT WEST TEXAS WILL AT LEAST TEMPORARILY BE
RID OF THE UPPER HIGH THAT HAS BROUGHT US THE HOT AND MOSTLY DRY
CONDITIONS. A BROAD WEAKNESS IN THE HEIGHT FIELD WILL DEVELOP
ACROSS THE AREA AND REMAIN THROUGH THURSDAY...AFTER WHICH HEIGHTS
WILL BEGIN TO REBOUND AS THE UPPER HIGH EXPANDS OVER THE SRN
ROCKIES. A REMNANT CIRCULATION FROM MONDAY/S INVERTED TROUGH MAY STILL
BE IN THE VICINITY ON TUESDAY...WHICH MAKES IT DIFFICULT TO PIN
DOWN WHERE THE BEST PRECIP CHANCES MAY BE FOUND. THE NAM FAVORS
THE WRN AND NRN ZONES...AND WE HAVE INCREASED POPS INTO THE SLIGHT
CHANCE CATEGORY FOR THOSE AREAS. BY WEDNESDAY THE MID-LVL MOISTURE
CHANNEL ASSOCIATED WITH THE NORTH AMERICAN MONSOON WILL GET DRAWN
EASTWARD INTO THE TROUGH...AND SHOULD STRETCH OVER MUCH OF WEST
TEXAS. MEANWHILE...A COLD FRONT WILL BE SENT SWD ACROSS THE HIGH
PLAINS BY A STRONG UPPER LOW MOVING ALONG THE CANADIAN BORDER
REGION. A SFC TROUGH WILL DEVELOP FROM WRN KS INTO NE NM...AND
WILL LIKELY SERVE AS A BOUNDARY FOR CONVECTIVE DEVELOPMENT...AS
WILL THE HIGHER TERRAIN IN SRN NM AND FAR SW TX. SOME OF THIS
ACTIVITY WILL LIKELY MOVE INTO THE SRN PANHANDLE AND WRN SPLNS WED
AFTN AND EVE...AND WE HAVE SLIGHTLY RAISED AND EXPANDED POPS ON
THE CAPROCK.

THE FCST FOR THURSDAY BECOMES COMPLICATED BY THE POSSIBILITY THE
FRONT MAY REACH INTO OUR WRN AND NRN ZONES BEFORE STALLING
OUT...AS THE ECMWF SUGGESTS. WE/VE CONSERVATIVELY INCREASED POPS
FOR THESE AREAS UNTIL WE HAVE BETTER CONFIDENCE ON WHERE THE FRONT
WILL END UP.

MOST INDICATIONS ARE THAT PRECIP CHANCES WILL BEGIN TO WANE BY
FRIDAY AS THE MOISTURE PLUME SHIFTS BACK TO THE WEST. AFTER HIGHS
MAINLY IN THE 90S FOR MOST OF THE WORK WEEK...WE COULD SEE A
RETURN OF SOME 100S IN THE ROLLING PLAINS NEXT WEEKEND...ALTHOUGH
THE UPPER HIGH MAY MIGRATE TOWARD THE LWR MS VLY TOWARD THE END OF
THE WEEKEND AND SPARE US THE MOST INTENSE HEAT.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        66  94  67  93  67 /  20  20  20  20  20
TULIA         69  94  70  96  67 /  20  20  20  20  20
PLAINVIEW     69  94  70  95  68 /  20  20  20  20  20
LEVELLAND     67  93  68  94  69 /  20  20  20  20  20
LUBBOCK       70  94  70  95  71 /  20  20  20  20  20
DENVER CITY   69  94  70  94  70 /  20  20  20  20  20
BROWNFIELD    68  94  71  95  71 /  20  20  20  20  20
CHILDRESS     75  99  75 100  73 /  20  10  10  10  10
SPUR          70  96  73  97  72 /  20  10  10  10  10
ASPERMONT     74  98  76  99  74 /  20  10  10  10  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

24/99/99
Hazardous weather outlook, Jul 23, 3:56 AM CST, 10 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
456 AM CDT MON JUL 23 2012

TXZ021>044-241000-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
456 AM CDT MON JUL 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

CONVECTIVE

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS
THE ENTIRE OUTLOOK AREA THIS AFTERNOON AND EVENING. THE PRIMARY
THREAT WITH ANY STRONGER STORMS WILL BE LOCALIZED WIND GUSTS OVER 50
MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

The radar

The Amarillo radar (KAMA), 97 km away, was scanning. The volume nearest the first event began at 20:22 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Briscoe

When
July 23, 2:20 PM CST
Where
Briscoe County, 6 mi E of Silverton
Measured
0.25 in hail
Crop damage
$10,000
Reported by
COOP Observer
Coordinates
34.470, -101.195

An NWS cooperative weather observer reported pea size hail covering the ground. Despite the small size of the hail, the amount of hail caused significant crop damage east of Silverton.

Thunderstorm Wind, King

When
July 23, 6:30 PM CST
Where
King County, 8.55 mi WSW of Guthrie 6666 Arpt
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
33.570, -100.480

Measured by a Texas Tech University West Texas mesonet station located 10WSW Guthrie.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 385412, 385346.